Friday, February 23, 2024

Need relief of coughs, colds, and flu?

Posted

Flu season is in full swing. Here are my favorite products for relief of coughs, colds, and flu: 

1. Delsym® for relief of cough.

Delsym® contains a single ingredient, dextromethorphan (DM), the same active ingredient as in Robitussin DM®. Unlike Robitussin, each concentrated dose of Delsym® lasts 12 hours, from morning to evening, and is nearly as effective as prescription cough medicines containing codeine. DM rarely causes drowsiness, so it is safe to use when driving a car or working around machinery.

2. Tylenol® for fever and body aches.

I prefer extra-strength 500mg acetaminophen tablets for headaches and fever instead of ibuprofen or naproxen. Acetaminophen is less irritating to your stomach, especially when chicken soup is all you feel like eating. 

Taking too much Tylenol® can damage your liver. NEVER take more than the maximum recommended daily dose of acetaminophen. This amounts to 8 extra-strength tablets (4 grams) of acetaminophen daily for healthy adults. For a senior, the recommended maximum dose is 3.1 grams or 6 extra-strength Tylenol® 500mg tablets. If you have liver problems, check with your doctor whether there is a safe dose of Tylenol® for you.

3. Aleve® for body aches.

The influenza symptom that keeps people in bed or curled up on the sofa in misery is severe muscle aches. Sometimes I wake up so sore that I must have been attacked by a ninja with their fighting sticks in my sleep.

Naproxen (Aleve®) is my go-to for muscle aches because each dose lasts 8-12 hours, twice as long as ibuprofen (Advil, Motrin-IB). I used to use ibuprofen, but I would wake up at 3:30 in the morning in discomfort when it wore off.

Anti-inflammatory medicines (NSAIDs) like naproxen and ibuprofen relieve body aches better than acetaminophen. Unfortunately, they have side effects: stomach irritation, bleeding, and kidney problems. Always drink plenty of fluids when taking any NSAID to avoid kidney damage.

People who take prescription blood thinners like Coumadin® (warfarin), Pradaxa®, Xarelto®, Eliquis®, or Plavix® (clopidogrel) need to be especially cautious. To reduce stomach irritation and the risk of developing a bleeding ulcer, you should ALWAYS take any NSAID either with a full glass of water or beverage, or with food.

4. Sudafed® for sinus and nasal congestion.

The original form of Sudafed® contains the decongestant pseudoephedrine. I prefer 30mg tablets to relieve my stuffy nose and sinus pressure. There are also 60mg tablets, both of which are only available "behind the counter." I find it's worth the hassle of showing my identification to have an effective decongestant. The Food and Drug Administration restricts phenylephrine doses to 1/3 the comparable dose of pseudoephedrine because full doses are associated with elevated blood pressure and strokes.

5. Actifed® for runny nose and sneezing.

The original Actifed® formula contained pseudoephedrine to relieve nasal congestion plus an older antihistamine called triprolidine. Triprolidine effectively dries up a runny nose and decreases sneezing without causing much drowsiness. It was a favorite remedy of surgeons who didn't want their noses to drip into their surgical masks when leaning over patients during procedures.

I have recommended this inexpensive option for years. Last week, when my husband Charlie stopped by our pharmacy to pick up some generic Actifed®, called Aprodine®, they had none. Their supplier was out and didn't know if or when it would become available again.

When Charlie asked for Aprodine® at other pharmacies in town, he got blank looks. The pharmacists had no idea what he was talking about. They insisted that Aprodine® didn't exist!

6. Mucinex Night Shift® Cold and Flu for multi-symptom relief at night.

While I prefer using products with one ingredient to mix and match my symptoms, my husband wants something to "knock me out so I can get some rest."

He loved the original version of Nyquil®. It contained pseudoephedrine for stuffy nose and sinus pressure, acetaminophen for fever and aches, dextromethorphan for cough, the antihistamine doxylamine for runny nose, sneezing and to help him sleep, all in green or red flavors containing 25% alcohol.  In 2006, pseudoephedrine was restricted, and Nyquil’®s formula was updated. They replaced the decongestant with phenylephrine and decreased the alcohol content to 10%. We kept Nyquil® Cold and Flu on hand because it didn't contain phenylephrine as a decongestant.

Some people feel "hung over" in the morning after taking Nyquil®. That's most likely due to the antihistamine doxylamine, also found in Unisom®, a popular non-prescription sleep aid.

We prefer Mucinex Night Shift® Cold and Flu because it contains triprolidine, and you can add pseudoephedrine if needed.

Dr. Louise Achey, Doctor of Pharmacy, is a 44-year veteran of pharmacology and author of Why Dogs Can’t Eat Chocolate: How Medicines Work and How YOU Can Take Them Safely. Get clear answers to your medication questions at her website and blog, TheMedicationInsider.com. Ó2023 Louise Achey


 

Comments

No comments on this item Please log in to comment by clicking here